Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 71, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 4, 2020, 12:27 AM CDT for 4 counties in Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2020, 12:27 AM CDT (05:27 UTC)
- Expired
- Jun 4, 2020, 1:01 AM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, McPherson County, KS, Rice County, KS, Saline County, KS
The radar
The Topeka radar (KTWX), 117 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 12:43 AM CDT | HAIL 1.5 | Assaria, KS | DELAYED REPORT. THE FARMER SAID THE HAIL WAS AT LEAST PING PONG BALL SIZE. IT WAS LARGE ENOUGH AND LASTED LONG ENOUGH TO DAMAGE ABOUT 5 PERCENT OF HIS CROPS. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2970 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.0
The text
As transmitted.
322
WUUS53 KICT 040527
SVRICT
KSC053-113-159-169-040630-
/O.NEW.KICT.SV.W.0071.200604T0527Z-200604T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1227 AM CDT Thu Jun 4 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern McPherson County in central Kansas...
Northeastern Rice County in central Kansas...
Southeastern Ellsworth County in central Kansas...
Saline County in central Kansas...
* Until 130 AM CDT.
* At 1226 AM CDT, severe thunderstorms were located along a line
extending from near New Cambria to 6 miles west of Marquette,
moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Salina, Lindsborg, Marquette, Little River, Assaria, Gypsum,
Smolan, Windom, New Cambria, Falun, Salina Airport, Bridgeport,
Kipp and Kanopolis Lake.
This includes the following highways...
Interstate 135 between Mile Markers 66 and 95.
Interstate 70 between Mile Markers 246 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 9738 3893 9737 3893 9738 3892 9738
3891 9737 3862 9737 3821 9797 3844 9814
3884 9779 3896 9762
TIME...MOT...LOC 0526Z 259DEG 31KT 3891 9758 3855 9796
HAIL...1.00IN
WIND...60MPH
$$
LAWSON3 follow-up statements
984
WWUS53 KICT 040536
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1236 AM CDT Thu Jun 4 2020
KSC053-040545-
/O.CAN.KICT.SV.W.0071.000000T0000Z-200604T0630Z/
Ellsworth KS-
1236 AM CDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLSWORTH COUNTY
IS CANCELLED...
The storms which prompted the warning has moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3896 9738 3862 9737 3821 9797 3844 9814
3852 9807 3852 9792 3868 9793 3884 9779
3896 9762
TIME...MOT...LOC 0535Z 268DEG 31KT 3892 9750 3852 9787
$$
KSC113-159-169-040630-
/O.CON.KICT.SV.W.0071.000000T0000Z-200604T0630Z/
McPherson KS-Rice KS-Saline KS-
1236 AM CDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHWESTERN MCPHERSON...NORTHEASTERN RICE AND SALINE COUNTIES...
At 1235 AM CDT, severe thunderstorms were located along a line
extending from near New Cambria to near Marquette, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Salina, Lindsborg, Marquette, Little River, Assaria, Gypsum, Smolan,
Windom, New Cambria, Falun, Salina Airport, Bridgeport and Kipp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 9738 3862 9737 3821 9797 3844 9814
3852 9807 3852 9792 3868 9793 3884 9779
3896 9762
TIME...MOT...LOC 0535Z 268DEG 31KT 3892 9750 3852 9787
HAIL...1.00IN
WIND...60MPH
$$
LAWSON805
WWUS53 KICT 040548
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1248 AM CDT Thu Jun 4 2020
KSC159-040558-
/O.CAN.KICT.SV.W.0071.000000T0000Z-200604T0630Z/
Rice KS-
1248 AM CDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RICE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3862 9737 3824 9792 3850 9792 3876 9774
3891 9759 3896 9738
TIME...MOT...LOC 0548Z 259DEG 31KT 3894 9738 3854 9775
$$
KSC113-169-040630-
/O.CON.KICT.SV.W.0071.000000T0000Z-200604T0630Z/
McPherson KS-Saline KS-
1248 AM CDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR NORTHWESTERN MCPHERSON AND EASTERN SALINE COUNTIES...
At 1248 AM CDT, severe thunderstorms were located along a line
extending from Solomon to near Lindsborg, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Salina, Lindsborg, Marquette, Assaria, Gypsum, Smolan, Windom, New
Cambria, Falun, Bridgeport, Salina Airport and Kipp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3862 9737 3824 9792 3850 9792 3876 9774
3891 9759 3896 9738
TIME...MOT...LOC 0548Z 259DEG 31KT 3894 9738 3854 9775
HAIL...1.00IN
WIND...60MPH
$$
LAWSON833
WWUS53 KICT 040601
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
101 AM CDT Thu Jun 4 2020
KSC113-169-040611-
/O.CAN.KICT.SV.W.0071.000000T0000Z-200604T0630Z/
McPherson KS-Saline KS-
101 AM CDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCPHERSON AND
EASTERN SALINE COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3862 9737 3824 9792 3850 9792 3876 9774
3891 9759 3896 9738
TIME...MOT...LOC 0600Z 259DEG 31KT 3896 9725 3856 9762
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 11:46 PM CDT, 41 minutes earlier.
Area forecast discussion, Jun 3, 11:46 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1146 PM CDT Wed Jun 3 2020 .SHORT TERM...(This evening through Saturday night) Issued at 304 PM CDT Wed Jun 3 2020 A rather complicated forecast for this evening and overnight, As two or three different areas of convection may affect the forecast area. Initially, isolated convection over ern KS may continue to propagate to the S-SE into southeast KS for the evening hours. Hard to tell how far south this convection will make it as it moves into a better capped environment, which may diminish the convection. The better chance for convection (albeit slim) will form well to the NW of the forecast area in NW KS, as a shortwave currently over the Rockies moves out into the high plains this evening. Some uncertainty on how this convection will propagate as it moves E-SE toward central KS. Not sure how far east this convection will actually make it, as the convection runs into warmer mid level temps as it moves east. But this convection may combine with another complex of convection expected to develop over central Neb, as it dives southeast, possibly clipping portions of central KS overnight, as it skirts along the northeast portion of the forecast area possibly dropping into SE KS by Thu morning. Low level moisture transport isnt that strong, so confidence in how this will play out is small. But if a complex of storms can propagate SE, there is a chance of isolated damaging wind gusts, given the unstable airmass that will be available as it moves southeast. The third convective area of concern may actually "backdoor" into portions of SE KS from NE MO or all places. Latest High Rez CAMS suggest that some convection over NE MO may develop into a storm complex and propagate "southwest" towards SW MO and possibly clip SE KS by Thu morning. Propagation vectors seem to keep this cluster of storms to the east of the forecast area, so chances of it actually making into SE KS look slim. Already plan on keeping some pops in SE KS for the above mentioned NE KS scenario. Lots of uncertainty on how Thu will play out, as overnight convection and track of this convection may play a big part on whether there will be any convective chances on Thursday. Expect to some lingering convection over at least SE KS for the morning hours. So will keep a pop in for this chance. Latest thinking is convective chances for Thu looks slim, as an elevated mixed layer (EML) will keep convective chances capped, with lack of any well defined surface feature or boundary for convergence to help overcome this cap. Plan on keeping a small pop for areas along I-70 for now, along remnants of the frontal boundary that may still over north central KS. But also think this chance is small as well. The main story on Thu will be continued warm temperatures, with max temps similar to todays. For Fri into the weekend, upper ridge over the southwest US will again build back into the plains. This will lead to sunny and very warm conditions for Fri into the weekend. Will have to keep an eye on Friday, as the combination of the warm temperatures, climbing into the middle to upper 90s and surface dewpoints in the upper 60s to lower 70s may lead to heat index values of 100 to 104, which may lead to possible heat advisory criteria being met for areas east of the KS Turnpike and south central KS, if surface dewpoints stay a little bit higher. With the lighter winds expected Friday, it will certainly feel warm and muggy. For Sat/Sun, better mixing and downslope flow will move into areas west of I-135, which will lead to continued very warm conditions, but a little less humid. Ketcham .LONG TERM...(Sunday through Wednesday) Issued at 304 PM CDT Wed Jun 3 2020 Heading into early next week, there remains quite a bit of uncertainty regarding precipitation chances throughout the Tue through Wed time frame. Current model runs show Tropical Storm Cristobal located near the Yucatan Peninsula of Mexico. According to the latest track from the National Hurricane Center, this system is expected to linger for several days in the southern Gulf of Mexico before finally tracking northward this weekend and approaching the Louisiana coast by Sunday evening. This current track follows a consensus blend of the GFS and ECMWF, but the track becomes much more uncertain beyond 72 hours. With that said, there is some indication (in the GFS at least) that this system would continue a northward track after landfall and interact with an upper shortwave swinging across the Plains Tuesday or Wednesday of next week. Should this happen, it could mean that at least some showers and thunderstorms with heavy rain would be possible, particularly over southeast Kansas. However, the current GFS keeps the tropical system's remnants east of the forecast area. Even in this scenario, however, the trough moving across the central U.S. would still support some showers/storms on Tuesday or Wednesday (albeit much fewer in this scenario). Therefore, this will be something to monitor over the next several days. Either way, confidence remains high that above normal temperatures will continue into at least the first half of next week. Although perhaps not as warm as the rest of this week and this weekend, highs in the upper 80s to mid 90s still remain possible. Ketcham && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1140 PM CDT Wed Jun 3 2020 Main aviation concern will be overnight storms. Storms that initially developed over west/central Nebraska have continue tracking southeast overnight and currently extend from southeast Nebraska into north central KS. With plenty of moisture and instability across eastern KS, this activity is expected to continue pushing southeast and should remain strong/severe. A couple cells on the far southwest flank of this complex may impact KSLN in the next couple of hours, but the more intense and widespread activity should stay north and east of the area for the next few hours. In the 09z-11z time frame MCS should be approaching southeast KS, including KCNU. So ran with a tempo for this site after 09z. Strong wind gusts will be the main threat with these storms early Thu morning. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 94 71 98 / 20 10 10 0 Hutchinson 68 94 69 98 / 20 10 10 0 Newton 68 93 70 96 / 30 10 10 10 ElDorado 69 92 70 95 / 30 10 10 10 Winfield-KWLD 70 94 71 97 / 20 10 10 0 Russell 66 96 67 99 / 40 20 20 10 Great Bend 66 96 67 99 / 20 10 10 0 Salina 68 94 69 98 / 40 20 20 10 McPherson 68 94 69 97 / 30 10 10 10 Coffeyville 69 90 70 93 / 40 30 10 0 Chanute 69 89 70 93 / 40 40 10 10 Iola 69 89 70 93 / 60 40 10 10 Parsons-KPPF 69 89 70 93 / 40 30 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...RBL
Hazardous weather outlook, Jun 3, 3:41 PM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 341 PM CDT Wed Jun 3 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 341 PM CDT Wed Jun 3 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe storms are possible late this evening and overnight tonight, especially in central and southeast Kansas. The main threats will be dime size hail and damaging wind gusts of 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms may be possible again Thursday evening across central Kansas. If thunderstorms do form they could be strong to severe, with quarter size hail and 60 mph winds as the main threats. Heat indices values will approach 100 in portions of south central and southeast Kansas both Thursday and Friday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict TAV/Ketcham
In the hours before
Special weather statement, Jun 4, 12:22 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
1222 AM CDT Thu Jun 4 2020
KSZ048>051-040545-
Ellsworth KS-Rice KS-McPherson KS-Saline KS-
1222 AM CDT Thu Jun 4 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Ellsworth County in central Kansas...
Northeastern Rice County in central Kansas...
Northwestern McPherson County in central Kansas...
Saline County in central Kansas...
* Until 1245 AM CDT.
* At 1220 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 6 miles
north of Salina to 8 miles east of Geneseo...and moving east at 35
mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Salina, Lindsborg, Marquette, Little River, Assaria, Gypsum,
Brookville, Smolan, Windom, New Cambria, Falun, Salina Airport,
Bridgeport, Kanopolis Lake, Kipp and Kanopolis State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3862 9737 3823 9791 3850 9810 3895 9773
3896 9738
TIME...MOT...LOC 0521Z 259DEG 31KT 3891 9762 3855 9800
LAWSONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 12:22 AM CDT | Special Weather Statement | ICT | Saline | 23 min |
| Jun 4, 1:15 AM CDT | Special Weather Statement | ICT | Marion | 30 min |
| Jun 4, 3:14 AM CDT | Special Weather Statement | ICT | Allen | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.